zbMATH — the first resource for mathematics

On almost strong approximation for algebraic groups. (English) Zbl 1027.20024
If \(G\) is a simply connected reductive group defined over a number field \(k\) and \(\infty\) is the set of all infinite places of \(k\), then \(G\) has strong approximation with respect to \(\infty\) if and only if the Archimedean part of any \(k\)-simple component of the adèle group \(G_\mathbb{A}\) is non-compact. Using affine Bruhat-Tits buildings the authors formulate an almost strong approximation (ASAP) for groups of compact type. The validity of ASAP for \(G(k)\) is proved for all classical groups of compact type whose Tits indices over \(k\) are not \(^2A_n^{(d)}\) with \(d\geq 3\). Some consequences of ASAP in the study of the genera of integral forms of algebraic groups of compact type in the sense of B. H. Gross [Invent. Math. 124, No. 1-3, 263-279 (1996; Zbl 0846.20049)] are presented. When specialized to the groups SU and Spin for quadratic or skew-quadratic forms, the authors obtain results on integral representation of positive definite quadratic and Hermitian or skew-Hermitian forms.

20G30 Linear algebraic groups over global fields and their integers
11E12 Quadratic forms over global rings and fields
11E57 Classical groups
Full Text: DOI
[1] Borel, A.; Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of math., 75, 485-535, (1962) · Zbl 0107.14804
[2] Brown, K.S., Buildings, (1989), Springer-Verlag
[3] Bruhat, F.; Tits, J., Groupes reductifs sur un corps local, I: donnees radicielles valuees, Publ. math. inst. hautes études sci., 41, 5-252, (1972)
[4] Bruhat, F.; Tits, J., Groupes reductifs sur un corps local, II: schemas en groupes, existence d’une donnee radicielle valuee, Publ. math. inst. hautes études sci., 60, 5-184, (1984)
[5] Cassels, J.W.S., Rational quadratic forms, (1978), Academic Press · Zbl 0395.10029
[6] Cohen, A.; Nebe, G.; Plesken, W., Maximal integral forms of the algebraic group G2 defined by finite groups, J. number theory, 72, 282-308, (1998) · Zbl 0920.11021
[7] Eichler, M., Die ähnlichkeitsklassen indefiniter gitter, Math. Z., 55, 216-252, (1951/2) · Zbl 0049.31201
[8] Garrett, P., Buildings and classical groups, (1997), Chapman and Hall · Zbl 0933.20019
[9] Gross, B., Groups over \(Z\), Invent. math., 124, 263-279, (1996) · Zbl 0846.20049
[10] Hsia, J.S.; Jöchner, M., Almost strong approximation for definite quadratic spaces, Invent. math., 129, 471-487, (1997) · Zbl 0894.11013
[11] Kneser, M., Klassenzahlen indefiniter quadratischer formen in drei oder mehr veränderlichen, Arch. math., 7, 323-332, (1956) · Zbl 0071.27205
[12] Kneser, M., Klassenzahlen definiter quadratischer formen, Arch. math., 8, 241-250, (1957) · Zbl 0078.03801
[13] Kneser, M., Starke approximation in algebraischer gruppen I, J. reine angew. math., 218, 190-203, (1965) · Zbl 0143.04701
[14] Kneser, M., Strong approximation, (), 187-197
[15] Kneser, M., Lectures on Galois cohomology of classical groups, (1969), TATA Inst. of Fund. Research Bombay · Zbl 0246.14008
[16] Knus, M.A., Quadratic and Hermitian forms over rings, Grundlehren ser., 294, (1991), Springer-Verlag
[17] O’Meara, O.T., Introduction to quadratic forms, Grundlehren ser., 117, (1963), Springer-Verlag · Zbl 0107.03301
[18] Platonov, V.; Rapinchuk, A., Algebraic groups and number theory, (1994), Academic Press · Zbl 0806.11002
[19] Scharlau, W., Quadratic and Hermitian forms, (1985), Springer-Verlag · Zbl 0584.10010
[20] Shimura, G., Arithmetic of unitary groups, Ann. of math., 79, 369-409, (1964) · Zbl 0144.29504
[21] Tits, J., Classification of algebraic semisimple groups, (), 33-62
[22] Tits, J., Reductive groups over local fields, (), 29-69
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.